Purchase this article with an account.
F. Bandello, F. Menchini, L. Morgante, D. Roman Pognuz, C. Savorgnani, P. Lanzetta; Retinal Pigment Epithelial Tear After Intravitreal Bevacizumab (Avastin) in Patients With Subfoveal Choroidal Neovascularization Secondary to Age-Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3367.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the characteristics and visual outcomes of retinal pigment epithelial (RPE) tear after intravitreal bevacizumab (IVB) in patients with choroidal neovascularization (CNV) secondary to age-related macular degeneration (AMD).
27 eyes with CNV with either serous or fibrovascular pigment epithelium detachment (PED) involving the fovea were retrospectively reviewed. Six patients (6 eyes) developed an RPE tear. All patients underwent fluorescein and ICG angiography and OCT at enrolment and at monthly intervals. Patients received at least one intravitreal injection of Bevacizumab 1 mg and thereafter additional injections were performed on the basis of persistet fluorescein leakage, increase in lesion size, absence of complications.
Follow-up varied between 2 weeks and 8 months. Baseline lesions were classified as retinal angiomatous proliferation with serous PED (2 eyes), fibrovascular PED (1 eye), occult CNV (plaques) with associated serous PED (3 eyes). The tears developed between 1 and 8 weeks after the last injection. Excepted for the patient with fibrovascular PED and one patient with RAP located centrally to the PED, all the others presented a serous PED with a notch corresponding to the localization of the neovascular lesion. OCT revealed in all cases a dome-shaped elevation of the hyperreflective band corresponding to the RPE-choriocapillaris complex with diffuse focal irregularities and disruption. In 2 patients the size of serous PED and the amount of exudates increased markedly before the tear. In all case but the fibrovascular PED, the tear developed at the edge of the PED opposite to the neovascularization. Except for the patient with 2 weeks FU, who presented a markedly reduced vision, all the others (at least 5 months FU) did not exhibit a severe visual deterioration: visual acuity remained unchanged in 2 cases, improved in 2 and was slightly decreased in 1.
RPE tear is a rare complication of serous PED that may occur either spontaneously or after laser treatment, photodynamic therapy, intravitreal pegaptanib or bevacizumab. In 5 out of 6 cases the tear developed opposite to the neovascular complex in large, irregularly-shaped PED, supporting the hypothesis that a contraction of the fibrovascular tissue may be the causal mechanism. After an initial visual reduction associated with increased subretinal fluid, on the long-term visual prognosis does not appear to be severe.
This PDF is available to Subscribers Only